I'm currently on 10 mg of prednisone and 200mg of hydroxychloroquine to control my RA. Its been working well to keep the RA in check but I'm beginning to look weird ... Moon face, fat ring around my neck, skin bruises easily or turns purple, n a bunch of other stuff which I still feel is cosmetic. Does that justify switching to methotrexate? Plus I've begun weight training n noticed swelling, joint pain, fatigue etc n I'm thinking that means my dosage would have to increased which would make my side effects worse. So what should I do? Worried about the hair loss from methotrexate as well
Hi Lanaroc. There are many reasons one may choose to switch medications. It sounds like yours are not just cosmetic actually but some pretty specific side effects that are bothering you. I have had a great deal of experience with prednisone. I have a chronic, systemic form of sarcoidosis and this is typically the first line of treatment that doctors try. I have been on prednisone for over eight months this time with my dose as high as 80 mg a day at one point. I have been tapering my dosage down with my doctor's help and I'm now down to five milligrams a day and hopefully this will be my last week of it. (Please remember that you should never just stop taking prednisone when you have been on it for very long! Your doctor can tell you how to taper down and get off of it should y'all decide that's what's best for you.)
I started taking methotrexate about three months ago, at my doctors suggestion, in conjunction with the prednisone to see if it would help, and to try and replace the prednisone eventually as well since it is doing more harm than good for me. I tell you all of this just to let you know I've had quite a bit of experience with Prednisone and with methotrexate to a lesser degree. Personally, I would like to never go on prednisone again because it has caused problems with diabetes that I cannot get under control, and many of the problems that you mentioned with the easy bruising, moon face, etc. So far, I have not noticed any hair loss from methotrexate, but I know there are some very serious side effects with that medication as well. I would talk with your doctor about your concerns with the prednisone and about the possibility of taking methotrexate with prednisone and/or instead of the prednisone. It sounds like you're not getting much relief on your current dosage so the timing would be right to discuss this matter. I really encourage you to talk to your doctor about all of your concerns and work with him/her to come to the best decision for you! I hope this helps in some way. Good luck on getting this matter straightened out! Remember, in this day and age we all need to advocate for our own health care. You know your body better than anyone and you know what you can and cannot tolerate. Just be open and honest with your doctor. Good luck and good health to you!!!
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 30 Jun 2011 • 1 answer
Posted 9 Jun 2012 • 4 answers
Inflammatory Conditions - I need more info on zostavax vaccine as my rheumatologist said it was okay
Posted 8 Apr 2013 • 2 answers
Posted 12 May 2015 • 1 answer
Posted 28 Sep 2017 • 0 answers